Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 40, NWS Albuquerque, NM

October 21, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Oct 21, 2020, 2:38 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Oct 22, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2020, 2:38 PM MDT (20:38 UTC)
In effect from
Oct 22, 2020, 11:00 AM MDT
Expired
Oct 22, 2020, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS85 KABQ 212038
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
238 PM MDT Wed Oct 21 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM LATE THURSDAY MORNING 
THROUGH THURSDAY EVENING FOR PORTIONS OF THE CENTRAL MOUNTAIN 
CHAIN EASTWARD DUE TO STRONG WINDS...LOW HUMIDITIES...NEAR RECORD 
WARMTH AND AN UNSTABLE AIRMASS...

.Southwest to west winds will strengthen Thursday as low pressure
deepens over southeast Colorado and a disturbance passes over New
Mexico. Strong winds will combine with low humidity, near record
warmth and an unstable airmass to create the potential for
critical fire weather conditions from the central mountain chain
across the Northeast and East Central Plains late Thursday
morning through Thursday evening. Mountain wave activity will also
increase the likelihood for erratic fire behavior along and
immediately east of the peaks of the Sangre de Cristo Mountains.

NMZ103-104-107-108-221300-
/O.UPG.KABQ.FW.A.0035.201022T1700Z-201023T0100Z/
/O.NEW.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
238 PM MDT Wed Oct 21 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 7 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands and Plains, Sandia, 
  Manzano and Gallinas Mountains, and the East Central Plains 
  late Thursday morning through Thursday evening. 

* 20 FOOT WINDS...Southwest to west 20 to 30 mph with gusts to 
  around 40 mph. 

* RELATIVE HUMIDITY...Ranging from 7 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
094 
WWUS85 KABQ 220129 AAA
RFWABQ

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Albuquerque NM
729 PM MDT Wed Oct 21 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM LATE THURSDAY MORNING
THROUGH THURSDAY EVENING FOR THE NORTHERN MOUNTAINS AND THE 
CENTRAL MOUNTAIN CHAIN EASTWARD DUE TO STRONG WINDS...LOW RELATIVE
HUMIDITY...NEAR RECORD WARMTH AND AN UNSTABLE AIRMASS...

.West to southwest winds will strengthen Thursday as low pressure
deepens over southeast Colorado and an upper-level trough passes 
over New Mexico. Strong winds will combine with very low relative
humidity, near record warmth and an unstable airmass to create 
critical fire weather conditions from the northern mountains, 
central mountain chain across the northeast and east-central 
plains late Thursday morning through Thursday evening. Mountain 
wave activity will also increase the likelihood for erratic winds 
along and immediately east of the peaks of the Sangre de Cristo 
Mountains.

NMZ102-221300-
/O.EXA.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/
North Central Mountains-
729 PM MDT Wed Oct 21 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 7 PM MDT Thursday. 

* AREA AND TIMING...North-central mountains Thursday morning 
  through Thursday evening. 

* 20 FOOT WINDS...West 20 to 30 mph with gusts to around 40 mph.
  

* RELATIVE HUMIDITY...Ranging from 7 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-104-107-108-221300-
/O.CON.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
729 PM MDT Wed Oct 21 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
THURSDAY...

* AREA AND TIMING...Northeast Highlands and Plains, Sandia, 
  Manzano and Gallinas Mountains, and the East Central Plains 
  late Thursday morning through Thursday evening. 

* 20 FOOT WINDS...Southwest to west 20 to 30 mph with gusts to 
  around 40 mph. 

* RELATIVE HUMIDITY...Ranging from 6 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
270 
WWUS85 KABQ 220905
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
305 AM MDT Thu Oct 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM LATE THURSDAY MORNING
THROUGH THURSDAY EVENING FOR THE NORTHERN MOUNTAINS AND THE
CENTRAL MOUNTAIN CHAIN EASTWARD DUE TO STRONG WINDS...LOW
RELATIVE HUMIDITY...NEAR RECORD WARMTH AND AN UNSTABLE AIRMASS...

.Southwest to west winds will strengthen today as low pressure 
deepens over southeast Colorado and an upper level trough passes 
over New Mexico. Strong winds will combine with low relative 
humidity, near record warmth and an unstable airmass to create 
critical fire weather conditions from the northern mountains and
central mountain chain across the northeast and east central 
plains late this morning through this evening. Mountain wave 
activity will also increase the likelihood for erratic winds along
and immediately east of the peaks of the Sangre de Cristo 
Mountains.

NMZ102>104-107-108-230100-
/O.CON.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/
North Central Mountains-Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
305 AM MDT Thu Oct 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING...

* AREA AND TIMING...North Central, Sandia, Manzano and Gallinas
  Mountains, Northeast Highlands and Plains and the East Central
  Plains from late this morning through this evening.
 
* 20 FOOT WINDS...Southwest and west 20 to 30 mph with gusts to 
  around 40 mph.

* RELATIVE HUMIDITY...Ranging from 7 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 21, 11:24 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 21, 11:24 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1124 AM MDT Wed Oct 21 2020

.AVIATION...
18Z TAF CYCLE
Low cigs have cleared out of eastern NM this hour, leaving VFR SKC
over the forecast area. Some light SW/W breezes will develop this
afternoon. Light drainage winds develop overnight again for most
areas, with the return of low-level moisture producing another round
of low cigs and br/fg near the TX border. This time, low cigs will
favor TCC southward, with any low cigs having a tough time flowing
downhill to TCC from the south into the Canadian River Valley.

24

&&

.PREV DISCUSSION...256 AM MDT Wed Oct 21 2020...
.SYNOPSIS...
Near record to record high temperatures are expected across many
areas of northern and central New Mexico today. In fact, parts of
the east central and southeast plains will be in the upper 80s to
lower 90s. Winds will increase Thursday and this will create high
fire danger conditions along and east of the central mountains. A
strong but dry backdoor cold front will invade eastern New Mexico
Thursday night, bringing notably cooler air and gusty winds in its
wake. This front could make its way into the Rio Grande Valley on
Friday. Readings warm for Saturday, but winds will increase once
again, creating another round of fire weather conditions over the
northeast plains. A significant pattern change is forecast for the
early and potentially middle portion of next week, where readings
will fall below seasonal averages. Precipitation chances increase
and a winter weather scenario is looking plausible for the higher
terrain as well as northeast and east central New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Low clouds have developed along and north of a line from Sugarite to
Amistad in northeast NM early this morning. Low clouds and fog have
not yet developed over far east central and southeast NM, although
the dew point at KHOB is a whopping 59 degrees, so there is still
potential early this morning. Otherwise, today will be another warm
day, aided by afternoon southwest breezes. Near record highs are
possible for many areas as afternoon temperatures vary from about 10
to 15 degrees above normal. Low level moisture will return tonight to
portions of the eastern plains east of the Pecos Valley, where some
late night low clouds and fog are again possible. Winds will
strengthen late tonight over the higher terrain, and gusty southwest
to west winds to around 40 mph will become more widespread over the
central mountain chain eastward Thursday afternoon. This will lead to
another round of near record high temperatures from portions of the
RGV over much of the eastern plains.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
Following the fire weather hazards on Thursday afternoon, a strong
backdoor cold front along the Colorado front range will invade the
eastern plains of NM Thurs night. There is a relatively high degree
of consistency with respect to the timing of this front. With that
said, local research has shown that models have a propensity to be
too slow with the progression of backdoor fronts, and as a result,
nudged forecast winds closer to the slightly faster NAM12 guidance.
A strong surface pressure gradient behind the front will support a
6-9hr period of gusty conditions. In fact, the MAV/MET MOS suggest
near Wind Advisory criteria may occur from KCAO-KCVS, and localized
areas of blowing dust cannot be ruled out. Meanwhile, increased sky
cover considerably Thurs night into Fri morning across the eastern
plains as moistening occurs around 800mb.

The front will progress its way westward into the Rio Grande Valley
by Friday morning, but models suggest the boundary will struggle to
make its way toward the Cont Divide. A light or possibly modest gap
wind may develop, but headlines are unlikely. Temperatures on Friday
will be below normal along/east of the central mtn chain compliments
of cold air advection and cloud cover, with readings at/above normal
in western NM.

Upper level flow tightens on Saturday as a trough starts to carve a
path across the northern Rockies/Plains. 700mb winds are progged to
increase into the 35-50kt range across the forecast area, strongest
along/east of the Sangres and Sandia/Manzano Mountains. This should
also promote leeside cyclogenesis with a 994mb low developing across
southeast CO. As a result, have increased wind speeds and lowered RH
values to near or exceeding critical thresholds, especially from Las
Vegas to western Union County.

A significant pattern change is still on tap for early next week as
an upper low in the eastern Pacific is tugged eastward while energy
over southwest Canada dives southward toward the Desert Southwest. A
potent backdoor front will also invade the eastern plains of NM. Per
reasoning mentioned earlier, nudged forecast toward the faster fropa
solutions. There is very high variability in the high temp forecasts
across the eastern plains for Sun/Mon in the ensemble guidance, but
pattern recognition favors the lower end of the guidance envelop. A
challenge with recent storm systems has been the lack of appreciable
moisture. Fortunately, this system will be able to take advantage of
sub-tropical moisture advection in advance of the aforementioned low
in the eastern Pacific. As a result, precip is forecast to increase
across the northern high terrain on Sunday, then expand in coverage/
intensity on Monday. With a notably colder air mass in place, winter
weather could be a concern across the higher terrain and the eastern
plains. While there is surprisingly good model consensus, the finer
details will play a significant role on precip amounts, precip type
and related impacts. While forecast confidence is growing, it still
remains in the low to moderate category at this time.

Models start to diverge somewhat for Mon night into Tuesday as the
energy originating from southwest Canada evolves into a closed low
in the southwest U.S., then eventually shifts eastward across NM or
northern Mexico. Best scenario for NM would favor the deterministic
ECMWF and Canadian models in which residence time of upper level
divergence is maximized. Meanwhile, the deterministic GFS and GEFS
ensemble mean provide a weaker, more progressive solution. DPorter

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH REMAINS IN EFFECT ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN THURSDAY...

As dry west to northwest flow aloft persists, near record high
temperatures are again expected today for many areas, and on
Thursday from portions of the RGV over much of the eastern plains.
Southwest breezes this afternoon will produce some locally critical
fire weather conditions from the Las Vegas area toward Raton,
Capulin and Clayton. Breezy to windy conditions Thursday will lead
to more widespread critical fire weather conditions from the central
mountain chain over the Northeast and East Central Plains. The
strongest winds will likely reach around 40 mph along the I-40
corridor from Clines Corners to San Jon. Consequently the Fire
Weather Watch remains in effect for Thursday.

A strong and gusty back door cold front will plunge through the
eastern plains Thursday night and Friday morning.  High temperatures
on Friday will be 10-15 degrees cooler than normal over the east,
while the west will remain 5-10 degrees warmer than average.
Increasing westerly winds combined with a rapid recovery in
temperatures will produce critical fire weather conditions over
portions of northeast and central New Mexico.

Temperatures take a dive Sunday and Monday, especially over the
east, and by Tuesday could be 15 to 30 degrees colder than normal
area wide. Forecast models are becoming more consistent with
potential for a storm system early to mid next week. This system
could bring wetting precipitation in the form of mountain snow and
lower elevation rain and snow, but models continue to vary with the
finer details.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday evening
for the following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Oct 21, 4:08 AM MDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
408 AM MDT Wed Oct 21 2020

NMZ201>241-221200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
408 AM MDT Wed Oct 21 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Patchy fog may impact far eastern New Mexico this morning, reducing
visibility and creating hazardous travel conditions. Patchy fog is
possible once again tonight over far east central and southeast New
Mexico.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions are possible Thursday afternoon for
eastern New Mexico and again Saturday afternoon across northeast New
Mexico.

Strong northerly crosswinds are likely Thursday night for areas near
the Oklahoma and Texas borders in the wake of a cold front. This may
also produce localized areas of blowing dust and reduced visibility.

There is growing concern for winter-related hazards for early next
week, to include the first hard freeze of the season and heavy snow
potential over the higher terrain and eastern plains. There remains
uncertainty in the details, but persons in northern and central New
Mexico should stay tuned to the latest forecasts and be prepared for
potential winter-related impacts Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

DPorter

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.